Format

Send to

Choose Destination
See comment in PubMed Commons below
J Med Syst. 2004 Feb;28(1):9-29.

Reducing medication errors through naming, labeling, and packaging.

Author information

1
Health Policy and Administration, School of Public Health, Department of Ophthalmology, University of Illinois at Chicago, Chicago, Illinois 60612, USA. aberman@uic.edu

Abstract

Errors due to look-alike or sound-alike medication names are common in the United States, and are responsible for thousands of deaths and millions of dollars in cost each year. Up to 25% of all medication errors are attributed to name confusion, and 33% to packaging and/or labeling confusion. Thousands of medication name pairs have been confused based on similar appearances or sounds when written or spoken, or have been identified as having the potential for confusion. Systems and recommendations have been developed that may reduce the occurrence of such errors.

PMID:
15171066
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center